Georgia, 2023Tornadoes and Hail in Georgia, March 25, 2023
March 25, 2023 · NWS FFC · 16 events in 8 counties and zones
A 2-pronged threat affected north and central Georgia during the morning and evening of March 25th as a cold front pushed through and stalled over the area. The front moved through and weakened over north Georgia through the morning, producing isolated reports of damaging wind gust.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 2-pronged threat affected north and central Georgia during the morning and evening of March 25th as a cold front pushed through and stalled over the area. The front moved through and weakened over north Georgia through the morning, producing isolated reports of damaging wind gust. By the afternoon, this front slowed and stalled across central Georgia, serving as a catalyst for additional severe thunderstorm development during the afternoon with multiple reports of large hail and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 25, 1:26 AM EST, 17 minutes earlier.
Area forecast discussion, Mar 25, 1:26 AM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
226 AM EDT Sat Mar 25 2023
...Severe Thunderstorm Watch Issued + 06Z Aviation Discussion...
.UPDATE...
Issued at 157 AM EDT Sat Mar 25 2023
A squall line with embedded strong to severe thunderstorms is
continuing eastward across the Tennessee River Valley with a
threat for severe damaging wind gusts and a decreasing, but still
present, tornado threat. Boundary layer advection of warm, moist
air out of the SSW will continue over the next several hours but
may not be enough to overcome the warm, drier air between 900-600
hPa observed in a special sounding launched at 06Z. Mesoanalysis
shows a sharp cutoff for low- to mid-level moisture near the GA/AL
border which may be the separation line between severe
thunderstorm development, and rapidly diminishing, elevated
storms with a wind gust threat as the storm columns collapse and
surge outward. Therefore, a Severe Thunderstorm Watch has been
issued for portions of North Georgia through 5 AM as the squall
line pushed through the area, however the Watch may be expanded in
time and space as needed.
Thiem
&&
.SHORT TERM...
(This evening through Saturday)
Issued at 329 PM EDT Fri Mar 24 2023
After areas of morning clouds, this afternoon has shaped up to be
another mostly sunny and very warm one as high pressure remains in
control both at the surface and aloft. These tranquil conditions
will persist through this evening but will come to an end beginning
late tonight. Changes will come as a negatively tilted upper trough
rapidly lift northeastward from the Central Plains toward the Great
Lakes region from tonight into Saturday morning. The associated
surface low will drag the trailing surface cold front eastward
across the Tennessee Valley through this time. Ahead of the front, a
line of thunderstorms will be ongoing.
While this convective line will likely be on a very gradual
weakening trend as it approaches our area during the predawn hours
Saturday, it will continue to pose a strong to severe risk.
Instability will be waning with MUCAPE generally in the 200-500 J/kg
across northwest Georgia during the early morning, and the better
forcing and more favorable dynamics will be lifting farther north
with the aforementioned system. However, abundant wind energy will
remain as 0-6km bulk shear values in the 50-70kt range will
accompany the line. While a brief tornado threat is nonzero, the
damaging wind gust threat will be the predominant concern with this
line, particularly with any bowing segments. As far as timing is
concerned, CAMs generally indicate the line will enter northwest
Georgia during the very early morning hours and rapidly push
southeast into the Atlanta metro by the predawn hours. Thereafter, a
gradual weakening trend is expected to continue, but a sporadic
damaging wind gust threat could linger.
The focus will then turn to tomorrow afternoon and any followup
severe thunderstorm potential. The surface cold front will push
southward through the afternoon into an environment characterized by
continued favorable deep-layer shear. With some degree of
atmospheric recovery and destabilization expected, isolated to
scattered convective redevelopment is possible ahead of the front by
the afternoon, particularly for areas south of I-20. The primary
limiting factor will be less defined forcing as the parent storm
system will have lifted well to the north. Despite the expected
sparser coverage and more conditional threat, any storms that are
able to form could pose a damaging wind, hail, or even isolated
tornado threat.
Finally, a Wind Advisory has been issued for far north Georgia from
2 AM through 8 PM Saturday, primarily for higher elevations. Wind
gusts from 30-40 mph are possible outside of any storm-related
gusts. Elsewhere, while breezy conditions are expected, forecast
winds and gusts are likely to remain just below Advisory criteria.
RW
&&
.LONG TERM...
(Sunday morning through next Thursday)
Issued at 329 PM EDT Fri Mar 24 2023
Rather active extended forecast is expected for Georgia, with
wet pattern in place right from the start. Short-term's stalled
front over south Georgia will lift northward Sunday, providing a
focus for new storm development and persistent rainy conditions into
Monday. Expect multiple waves of rain as solid southerly flow
enhances moisture over the area and a series of shortwaves combine
to reinvigorate the activity. While there are some discrepancies
regarding the position of the highest QPF axis, model guidance is
generally in line with showing approximately 0.5-1 inch of rain for
Sunday and Sunday night, and another 1 to 1.5 inches south of I-20
for Monday and Tuesday. Isolated higher amounts (to 2.25 inches) are
currently advertised for west central Georgia Monday and Tuesday. At
this time, given the dry antecedent conditions and the manageable
QPF in the Short Term, the main flooding concern appears to be
Monday and Tuesday. In addition to the flooding threat, there
is a conditional threat for strong to severe storms may also be
possible Sunday -- generally over central Georgia -- with modeled
MU/SBCAPE of at least 1000 J/kg, good lapse rates and moderate
shear. At this time, the SPC has central Georgia in a Marginal Risk
for severe storms Sunday and Sunday night.
Expect a reprieve with clearing conditions Tuesday through
Wednesday as dry zonal flow lingers only briefly. Moisture returns
from the west Thursday (Euro brings it in late in the day, while GFS
is ~12 hours earlier) as shortwave and surface front arrives.
Unfortunately, as of now, next weekend looks wet again as frontal
boundary stalls over the state.
Warm highs are expected Sunday and Monday, with a return to more
seasonal 60s to near 70 for Tuesday and Wednesday. Beyond that,
another warming trend, with late week back into the 80s. Lows will
generally be in the 50s and 60s, except behind the front Wednesday
and Thursday mornings with lows in the 40s.
31
&&
.AVIATION...
(06Z TAFS)
Issued at 157 AM EDT Sat Mar 25 2023
Low MVFR CIGs are moving into the area and expected to be
widespread between 08-10Z with patchy IFR possible. A strong line
of SHRA/TSRA will push SE through the forecast area, impacting
the ATL area in the early morning between 09-13Z, with AHN/CSG
soon to follow, and MCN by late morning. Winds generally SW
between 10-15kts w/ gusts up to 30kts. Skies to clear quickly
after TSRA passage, with VFR as early as 13Z at ATL with
gusts continuing through 00Z.
//ATL Confidence...06Z Update...
Medium on all elements.
Thiem
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 56 79 59 74 / 10 40 70 50
Atlanta 57 78 61 74 / 20 40 70 50
Blairsville 49 75 52 72 / 10 20 60 30
Cartersville 52 80 57 76 / 10 30 70 40
Columbus 62 79 63 77 / 20 70 60 70
Gainesville 54 78 58 74 / 10 30 70 40
Macon 62 79 63 77 / 20 70 60 70
Rome 50 80 57 77 / 10 20 60 30
Peachtree City 56 78 60 75 / 20 50 70 60
Vidalia 66 82 65 80 / 10 50 40 60
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM EDT this evening for GAZ001>009-011>016.
&&
SHORT TERM...Thiem
LONG TERM....Vaughn
AVIATION...Thiem
Hazardous weather outlook, Mar 25, 12:41 AM EST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
141 AM EDT Sat Mar 25 2023
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-260545-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
141 AM EDT Sat Mar 25 2023
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Tonight...
A severe thunderstorm watch has been issued for northern Georgia
this morning for an approaching line of strong to severe
thunderstorms. The primary threat will be damaging winds,frequent
lightning and isolated tornadoes.
A Wind Advisory is in effect starting at 2 AM Saturday morning for
portions of far north Georgia. Gusts up to 40 mph could bring down
tree limbs and a few power outages may result.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
Showers and thunderstorms are expected to continue Saturday
morning through the afternoon as the cold front continues across
the area. Some storms could be strong to severe, with the main
risks being damaging wind gusts, frequent lightning, and a couple
of isolated tornadoes.
The Wind Advisory in far north Georgia will remain in effect until
8 PM Saturday evening. Gusts up to 40 mph could bring down
tree limbs and a few power outages may result.
There is the potential for multiple rounds of heavy showers and
thunderstorms on Sunday through Tuesday, with strong to severe
storms and isolated flash flooding possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
Event by event
10 thunderstorm wind, 4 hail, 2 tornado. Local standard time, as filed.
Thunderstorm Wind, Dade
- When
- March 25, 1:43 AM EST to 1:44 AM EST
- Where
- Dade County, 0.89 mi SE of Avans
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.870, -85.520
Mesonet station GA320 I-59 at SR-136 reported a wind gust of 62mph.
Thunderstorm Wind, Catoosa
- When
- March 25, 1:56 AM EST to 1:58 AM EST
- Where
- Catoosa County, 1.13 mi W of Foster Hills
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 34.970, -85.200
Report of tree down on Peyton Ln.
Thunderstorm Wind, Catoosa
- When
- March 25, 1:58 AM EST to 2:00 AM EST
- Where
- Catoosa County, 1.13 mi E of East Boynton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 34.920, -85.150
Report of tree down at intersection of Boynton Dr and Bookout Rd.
Thunderstorm Wind, Catoosa
- When
- March 25, 2:00 AM EST to 2:02 AM EST
- Where
- Catoosa County, 0.89 mi NE of Graysville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 34.980, -85.120
Report of tree down on Swanson Rd.
Thunderstorm Wind, Catoosa
- When
- March 25, 2:07 AM EST to 2:09 AM EST
- Where
- Catoosa County, 1.84 mi WSW of Wood Station
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 34.790, -85.180
Report of a tree down across Catlett Rd.
Thunderstorm Wind, Clayton
- When
- March 25, 6:17 AM EST to 6:19 AM EST
- Where
- Clayton County, 1.34 mi ESE of Jonesboro Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.490, -84.330
Report of 3 trees and powerlines down at intersection of Dixon Industrial Blvd and Lake Ridge Court.
Tornado, Laurens
- When
- March 25, 3:17 PM EST to 3:19 PM EST
- Where
- Laurens County, 0.98 mi NE of Cadwell to 1.65 mi ESE of Cadwell
- Rating
- EF0
- Path length
- 1.53 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.341, -83.040
A brief tornado started in Cadwell on Academy St and lifted a porch roof off a manufactured home and destroyed a shed as well as a few trees and limbs downed. Minor, sporadic damage followed, as the tornado downed or snapped several small to medium sized trees as it moved southeast before lifting southeast of Snow Hill |Church Rd near Graham Rd.
Tornado, Laurens
- When
- March 25, 3:17 PM EST to 3:19 PM EST
- Where
- Laurens County, 0.98 mi NE of Cadwell to 1.77 mi ENE of Cadwell
- Rating
- EF0
- Path length
- 1.5 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.341, -83.040
A brief tornado started in Cadwell on Academy St and lifted a porch roof off a manufactured home and destroyed a shed as well as a few trees and limbs downed. Minor, sporadic damage followed, as the tornado downed or snapped several small to medium sized trees as it moved southeast before lifting southeast of Snow Hill |Church Rd near Graham Rd.
Thunderstorm Wind, Laurens
- When
- March 25, 3:19 PM EST to 3:21 PM EST
- Where
- Laurens County, 1.88 mi ENE of Mayberry
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.410, -82.940
Tree and wires down at intersection of Meeks Rd and Hwy 441.
Hail, Pulaski
- When
- March 25, 3:30 PM EST to 3:31 PM EST
- Where
- Pulaski County, 1.36 mi WNW of Hawkinsville
- Measured
- 1 in hail
- Reported by
- 911 Call Center
- Coordinates
- 32.290, -83.490
Quarter sized hail at the intersection of Perry Hwy and Truman Rd.
Thunderstorm Wind, Laurens
- When
- March 25, 3:35 PM EST to 3:37 PM EST
- Where
- Laurens County, 2.71 mi SE of Tweed
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.390, -82.720
Report of tree down at US-199 and Thairdell Rd.
Thunderstorm Wind, Treutlen
- When
- March 25, 3:49 PM EST to 3:51 PM EST
- Where
- Treutlen County, 0.9 mi NW of Lothair
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.360, -82.660
Report of tree down at Lothair Church Rd and Hwy 199.
Thunderstorm Wind, Laurens
- When
- March 25, 4:10 PM EST to 4:12 PM EST
- Where
- Laurens County, 0.69 mi N of Batson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.310, -83.070
Tree down at County Rd 117 AND C J Bedingfield Rd.
Hail, Schley
- When
- March 25, 4:15 PM EST to 4:16 PM EST
- Where
- Schley County, 2.82 mi NNW of La Crosse
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.220, -84.240
Half dollar sized hail reported along HWY 228 near LaCross Rd.
Hail, Emanuel
- When
- March 25, 4:30 PM EST to 4:31 PM EST
- Where
- Emanuel County, 1.5 mi SSE of Oak Park
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 32.350, -82.310
Report of 1.5 inch sized hail near Harrington St and Oak Park Hwy.
Hail, Treutlen
- When
- March 25, 5:27 PM EST to 5:28 PM EST
- Where
- Treutlen County, 0.58 mi E of Soperton
- Measured
- 1.75 in hail
- Reported by
- 911 Call Center
- Coordinates
- 32.380, -82.590
Golf ball sized hail reported at 911 call center in Soperton near intersection of Texas Avenue W and Second St.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Ohio, March 25, 20231 death · 54 kt wind · 5 events
- Damaging Winds and High Wind in Pennsylvania, March 25, 20231 injured · $140,000 · 53 kt wind · 19 events
- Strong Wind in North Carolina, March 25, 20237 injured · $2,000 · 1 event
- High Wind and Strong Wind in West Virginia, March 25, 2023$68,000 · 56 kt wind · 16 events
- Tornado and Hail in Alabama, March 25 to 26, 2023$100,000 · EF0 · 7 events
- High Wind and Strong Wind in Ohio, March 25, 2023$51,000 · 51 kt wind · 6 events
- Hail and Damaging Winds in Georgia, March 25 to 27, 2023$12,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Ohio, March 25, 202363 kt wind · 24 events
- Winter Storm in Michigan, March 25, 202322 events
- Winter Storm and Winter Weather in Wisconsin, March 25, 202320 events
- Damaging Wind and Strong Wind in Pennsylvania, March 25 to 26, 2023$20,000 · 4 events
- Winter Storm and Winter Weather in Nebraska, March 25 to 26, 202314 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091635, 1091637, 1091638, 1091636, 1091639, 1091640, 1091336, 1091655, 1091641, 1091347, 1091643, 1091646, 1091642, 1091360, 1091349, 1091354.